Lookalike Drug Names Lead to Decades of Confusion
Manufacturers, pharmacists, and physicians all play a role in ensuring no mix-ups with hydralazine and hydroxyzine.
For decades, the Institute for Safe Medication Practices has been receiving reports of mix-ups between the blood pressure (BP) medication hydralazine and the antihistamine/anxiolytic hydroxyzine.
In fact, this is probably one of the most frequent pairs of generic name mix-ups. With alphabetically similar names, the products are often stored next to one another on pharmacy shelves. Adjacent presentation in drop-down menus and picklists and similar dose strengths of 10-, 25-, 50-, and 100-mg tablet formulation also contribute to mix-ups. Finally, lookalike packaging can further increase the risk of mix-ups. Below are a few examples of actual or potential medication errors involving these medications.
A man presented to an urgent care center with itching from exposure to poison ivy. He was given a computer-generated prescription for hydroxyzine. A week later, still experiencing itching, the patient’s physician provided a prescription for a higher dose of hydroxyzine. When comparing the first and second dispensed prescriptions, the man’s wife noticed that the tablets looked different. When she looked at the drug names printed on the pharmacy labels, the first prescription that was filled listed hydralazine and not hydroxyzine. The patient had been taking the wrong medication for a week.
A young man presented to the local emergency department (ED) with a headache, numbness in his extremities, and shortness of breath that developed 2 hours after taking a new prescription for anxiety and insomnia. The patient brought the prescription bottle with him, which was filled for hydralazine 25 mg, with instructions to take 1 to 3 tablets every 6 hours. Given that hydralazine is indicated for the treatment of hypertension and not anxiety, staff members in the ED questioned whether a dispensing or a prescribing error had occurred. They called the patient’s community pharmacy, and it was determined that an error had occurred there. The pharmacy had received a printed prescription for hydroxyzine from an urgent care center and mistakenly entered it into the pharmacy computer system as hydralazine. The patient’s initial BP upon admission to the ED, about 3 hours after taking 50 mg of hydralazine, was 105/57 mmHg.
When putting away an order recently, a pharmacy technician noticed nearly identical cartons of unit dose 50-mg tablets of hydralazine and hydroxyzine from Major Pharmaceuticals (figure 1). Although the drug names on the carton labels incorporate tall man lettering, the rest of the letters in the names and formulations (ie, hydrochloride tablets) are presented in all uppercase letters, lessening the desired impact of the tall man letters. The prominence of hydrochloride in uppercase letters, listed on a separate line and spelled out rather than being presented as HCl on the same line as the drug name, draws attention away from the drug name and adds to the similarity. The 50-mg strength is displayed on boxes using the same background and format. The tech confirmed each product before placing it in storage, but the risk of a mix-up is great.
SAFE PRACTICE RECOMMENDATIONS
Prescribers should include the purpose of the medication with the prescription as most name pairs that look and sound alike have different indications. To support this, computer system vendors, drug information vendors, and practitioners should work together to design, implement, and maximize the use of robust indication-based prescribing and screening of prescriptions.
Employ barcode scanning when these products are received, stored, and dispensed in the pharmacy to help prevent mix-ups. Explore purchasing 1 of these products from a different manufacturer. Otherwise, consider distinguishing the unique characters in each name by circling them with a pen.
Clearly distinguish the names hydralazine and hydroxyzine and other lookalike drug names in a way that differentiates them (eg, use tall man letters) in prescribing and pharmacy computer systems.
Pharmacy management should enable and encourage pharmacists to discuss new therapies with patients to verify that the medication is appropriate to treat the patient’s condition. It is also important for pharmacists to verify that the patient understands the new regimen.
Manufacturers have a role to play, too. They need to take steps to reduce the similarity of medication packaging. One way to do this is to employ different design strategies to make the tall man letters stand out. For example, Avet Pharmaceuticals emphasizes the tall man letters in hydroxyzine using a different color font (black) and a yellow background (figure 2).
Michael J. Gaunt, PharmD, is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care newsletter at the Institute for Safe Medication Practices in Horsham, Pennsylvania.